|Home | About | Journals | Submit | Contact Us | Français|
We read with interest the recent report on gingival overgrowth due to amlodipine.1 We would like to make a few remarks while sharing our experience with this condition in an elderly lady. While on amlodipine, she developed insidious gingival overgrowth (Fig. 1) without any signs of inflammation. This was completely reversible which may not always be the case.2
‘Overgrowth’ is the preferred term rather than gingival hypertrophy.3 Unattended, it may even lead to tooth loss. Treating and maintaining patients on amlodipine in periodontal practice involves considerable extra treatment and cost.2 Overgrowth may not always be a class effect, because overgrowth has disappeared in a person who switched over to isradipine from nifedipine.4 Half of the patients experience long-term recurrence.2
The pathogenesis is related to its mechanism of action. Amlodipine reduces Ca2+ cell influx, leading to a reduction in the uptake of folic acid, limiting the production of active collagenase.5 Collagen is normally degraded by collagenases. Because of reduction in degradation, collagen accumulates in connective tissue matrix of gingiva.